This article has been archived. We will no longer be updating it. For our most up-to-date information, please visit our menopause hub here.
I have been sexually inactive for about a year now, but prior to that I had no problem achieving one or more orgasms. When I went for my annual gynecological exam, my doctor said I had vaginal thinning and prescribed Premarin 0.625mg/gm cream 1gm PV. I have a sister who is a breast cancer survivor, so I am concerned about taking any kind of hormone therapy. My question: Are there other health concerns associated with vaginal thinning or should I not worry about it unless it affects my ability to have pleasurable sex?
Like many parts of your body, your vagina relies on estrogen to keep it healthy. You don't mention your age or menopause status, but as estrogen levels drop during perimenopause and after menopause, the walls of the vagina can become thinner, increasing the risk that they might tear, and often causing itching, burning and dryness. In addition, there may be less lubrication, which can make intercourse painful and contribute to the risk of vaginal tears. With less lubrication, the risk of vaginal infections also increases because the natural pH balance of the vagina, which protects it against bad bacteria and fungi, is disrupted. These vaginal changes result from "vaginal atrophy."
Estrogen is also critical for the health of parts of the urinary tract, including the urethra (the tube leading from the bladder to the outside of your body), bladder and pelvic floor muscles. As estrogen levels drop, you may experience urinary incontinence and more urinary tract and bladder infections.
All of these problems can be helped to varying degrees with estrogen, either oral or local, like the cream your doctor prescribed. However, given your sister's history, I can certainly understand your concerns about using hormone therapy. You probably know that studies find a slightly increased risk of breast cancer in women using estrogen therapy, and that many breast cancer survivors are told not to use estrogen therapy.
However, the studies evaluating the risks of estrogen therapy on breast cancer were conducted using oral forms of hormone therapy. These forms are metabolized by the liver and the estrogen sent throughout your body—including the breast where it can act upon estrogen-receptive breast tissue. Vaginal estrogen does not have a systemic effect—meaning it is not disseminated throughout your body. Thus, it is highly unlikely that it will contribute to any increased risk of breast cancer.
However, there have been no published studies evaluating this question. Some studies do find higher levels of estrogen in a woman's blood even with low-dose vaginal forms, particularly the vaginal cream. If you do want to try a vaginal form of estrogen, ask your health care practitioner to start you on the lowest possible dose and to start with the vaginal pill (Vagifem). Studies find no increase in blood levels of estrogen using the pill (which you insert into your vagina) vs. the cream.
If you are still concerned about using estrogen, however, you do have other options. You might start with water-based vaginal moisturizers like Replens, which studies find can be more effective for symptoms of vaginal atrophy than even estrogen cream. Vitamin E, in oral doses of between 100 and 600 IU, or administered directly to the vagina, can also improve vaginal dryness. Another option is a topical oil made from botanical ingredients, called Zestra Feminine Arousal Fluid, which one published study found significantly improved women's sexual experience (including orgasms) compared to a placebo topical oil.
Regardless of which option you choose, I strongly recommend you find something that works for you so you can enjoy a healthy sensual and sexual life and avoid the problems that can result from vaginal atrophy.